Kansas, 2006

Damaging Wind and Strong Wind in Kansas, August 13, 2006

August 13, 2006 · NWS ICT · 2 events in 2 counties and zones

1 thunderstorm wind, 1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 1:09 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 13, 1:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN AUG 13 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION/CONVECTION TRENDS OVER THE
NEXT COUPLE OF DAYS.

TONIGHT-MONDAY NIGHT:
SURFACE COLD FRONT AS OF 18Z EXTENDED FROM EASTERN NEBRASKA THRU
WEST-CENTRAL KS. CORRIDOR OF MID-LEVEL BASED CONVECTION PERSISTS IN
WEAK ISENTROPIC LIFT REGIME ALONG AND JUST AHEAD OF FRONT FROM SW
THRU N-CNTRL KS EARLY THIS PM. ATMOSPHERE BECOMING UNCAPPED TO
SURFACE-BASED CONVECTION IN SOUTH CENTRAL/SOUTHEAST KS...AND THIS
TREND SHOULD CONTINUE INTO CENTRAL KS BY LATE PM AS HEATING
CONTINUES. 12Z GFS AND NAM-WRF PROGGED DECENT 850 FN CONVERGENCE
ALONG THE FRONT BEGINNING IN CENTRAL KS LATE THIS PM...WITH THIS
SIGNAL MOVING SLOWLY SEWD THRU OUR FORECAST AREA OVERNIGHT.
SHOWERS/T-STORMS THEREFORE LOOK LIKELY IN CENTRAL KS BY LATE
PM...WITH THE CONVECTIVE PRECIPITATION THEN EXPANDING SOUTHEASTWARD
TONIGHT. MODELS CONTINUE TO SHOW A SWATH OF 2 INCH PRECIPITABLE
WATER ALONG/JUST BEHIND FRONT TONIGHT INTO MONDAY. DESPITE
RELATIVELY WEAKER SHEAR IN OUR AREA...THE VERY HIGH PRECIPITABLE
WATER ENVIRONMENT ALONG WITH DOWNDRAFT CAPES OVER 1,000 J/KG...AND
MID-LEVEL LAPSE RATES OF 6.5-7.0 C/KM WILL BE SUPPORTIVE OF A FEW
SEVERE STORMS IN CENTRAL/S-CNTRL KS INTO MID EVENING...WITH MAIN
THREATS BEING DOWNBURST-WIND GUSTS. WILL ALSO CONTINUE TO HIGHLIGHT
LOCALLY HEAVY RAINFALL POTENTIAL. BEST PRECIPITATION CHANCES WILL BE
TONIGHT INTO MONDAY AM...WITH PRECIPITATION CHANCES DIMINISHING
THEREAFTER FROM NORTH TO SOUTH AS THE FRONT MOVES SOUTHWARD OUT OF
KS. MODEL THERMAL FIELDS...POST-FRONTAL CLOUDS/PRECIPITATION...AND
NORTHEASTERLY WINDS INDICATE MUCH OF FORECAST AREA SHOULD HAVE HIGHS
IN THE 80S ON MONDAY BEHIND THE COLD FRONT.

TUESDAY-WEDNESDAY:
WILL CONTINUE IDEA OF NEAR NORMAL TEMPERATURES ON TUESDAY WITH LIGHT
EASTERLY FLOW AND SOME SUN EXPECTED. SLIGHT CHANCE OF
SHOWERS/T-STORMS IN OUR SOUTHERN TIER COUNTIES REASONABLE...NORTH OF
OLD FRONTAL BOUNDARY. LATER TUESDAY NIGHT INTO WEDNESDAY...THE
NAM-WRF...GFS...AND UKMET PROG THE 850-700 MB FLOW BECOMING
SOUTH-SOUTHWESTERLY WHICH SHOULD PROMOTE ISENTROPIC LIFT NORTH OF
OLD FRONT. SLIGHT CHANCE POPS FOR ELEVATED CONVECTION LOOKS
REASONABLE FOR CENTRAL/SOUTH CENTRAL KS. ONLY SLIGHT MODERATION IN
HIGHS TO LOWER 90S FOR WED GIVEN AN INCREASE IN WARM AIR ADVECTION CLOUDS.

THURSDAY-SUNDAY:
00Z/13TH NCEP ENSEMBLE MEANS PROG GRADUAL BUILDING 500 MB HEIGHTS
FROM THE SOUTHERN PLAINS EASTWARD TO THE TENNESSEE VALLEY DURING
THIS PERIOD. ALTHOUGH THE MEANS DO NOT SUGGEST AN OVERLY IMPRESSIVE
UPPER HIGH OVER OUR AREA...THEY DO SUPPORT A RETURN TO ABOVE NORMAL
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  86  66  89 /  60  50  20  20
HUTCHINSON      68  86  64  89 /  70  40  10  10
NEWTON          69  87  65  88 /  70  40  10  10
ELDORADO        69  87  65  89 /  60  50  20  20
WINFIELD-KWLD   73  89  67  91 /  50  50  20  20
RUSSELL         65  85  62  88 /  70  20  10  10
GREAT BEND      66  84  63  88 /  70  30  10  10
SALINA          68  87  64  89 /  70  20  10  10
MCPHERSON       68  86  64  89 /  70  30  10  10
COFFEYVILLE     73  91  66  91 /  50  50  30  20
CHANUTE         70  88  64  89 /  50  50  20  20
IOLA            70  87  64  89 /  60  40  10  10
PARSONS-KPPF    72  90  65  90 /  50  50  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 13, 1:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT SUN AUG 13 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
252 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ACROSS CENTRAL KANSAS AND A PORTION OF THE
FLINT HILLS. THE MAIN RISK WILL BE DAMAGING DOWN-BURST WINDS TO 70
MPH AND HAIL UP TO QUARTER SIZE. THE RISK FOR SEVERE WEATHER WILL
DIMINISH BY MIDNIGHT...HOWEVER A FEW STRONG STORMS WILL REMAIN
POSSIBLE ACROSS THE ENTIRE AREA...WITH LOCALLY HEAVY RAINFALL ALSO
POSSIBLE.

HEAT INDICES OF 100 TO 104 DEGREES WILL CONTINUE LATE THIS
AFTERNOON ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA ON MONDAY...ALTHOUGH CHANCES WILL GRADUALLY DIMINISH FROM
NORTH TO SOUTH DURING THE DAY. A FEW STRONG STORMS WILL REMAIN
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH ISOLATED
HEAVY RAINFALL STILL POSSIBLE.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON MONDAY NIGHT AND TUESDAY. THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

HEAT INDICES MAY CLIMB TO AROUND 100 DEGREES FOR THURSDAY AND
FRIDAY AFTERNOON ACROSS A SMALL PART OF SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ALONG AND NORTH OF A LINE...FROM EUREKA TO AUGUSTA TO
KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

The radar

The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
August 13, 2:00 PM CST to 2:08 PM CST
Where
Saline County, 6 mi E of Salina
Measured
61 kt (70 mph) estimated gust
Property damage
$24,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -97.483

A short lived microburst moved a shed about one quarter of a mile. And produced damage to several homes roofs.

Strong Wind, Harvey

When
August 13, 4:44 PM CST to 4:50 PM CST
Where
Harvey forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Several signs were blown down along the highway, along with several power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528058, 5528059.